Nonlinear Dynamics

, Volume 83, Issue 4, pp 2349–2359 | Cite as

Exact analytical solutions for forced cubic restoring force oscillator

Original Paper


A strongly nonlinear oscillator is considered in which the restoring force is a purely cubic function of the displacement variable. Its forced undamped oscillation response to non-harmonic periodic loading is studied. The loading function is derived from the free oscillation response whose time course follows a Jacobi elliptic function. It is chosen such that exact analytical solutions are obtained for the steady-state response and the amplitude–frequency relation. The equation describing the amplitude–frequency relation is a cubic polynomial equation. Its solutions are presented and further discussed by means of diagrams that illustrate the equilibrium of dynamic forces. Furthermore, results of a numerical study are presented concerning the stability of the identified analytical steady-state solutions. The numerical study also reveals the existence of a subharmonic steady-state response with a period three times the period of the loading function. The general approach of using non-harmonic loading functions is transferable to other types of nonlinear oscillators.


Nonlinear oscillator Non-harmonic periodic loading Jacobi elliptic functions Amplitude–frequency relation 


  1. 1.
    Alexander, N.A., Schilder, F.: Exploring the performance of a nonlinear tuned mass damper. J. Sound Vib. 319, 445–462 (2009)CrossRefGoogle Scholar
  2. 2.
    Starossek, U.: A low-frequency pendulum mechanism. Mech. Mach. Theory 83, 81–90 (2015)CrossRefGoogle Scholar
  3. 3.
    Whittaker, E.T., Watson, G.N.: Modern Analysis. Cambridge University Press, New York (1947)MATHGoogle Scholar
  4. 4.
    Beléndez, A., Hernández, A., Beléndez, T., Álvarez, M.L., Gallego, S., Ortuño, M., Neipp, C.: Application of the harmonic balance method to a nonlinear oscillator typified by a mass attached to a stretched wire. J. Sound Vib. 302, 1018–1029 (2007)CrossRefGoogle Scholar
  5. 5.
    Belhaq, M., Fiedler, B., Lakrad, F.: Homoclinic connections in strongly self-excited nonlinear oscillators: the Melnikov function and the elliptic Lindstedt–Poincaré method. Nonlinear Dyn. 23, 67–86 (2000)Google Scholar
  6. 6.
    Yuste, S.B., Bejarano, J.D.: Improvement of a Krylov–Bogoliubov method that uses Jacobi elliptic functions. J. Sound Vib. 139, 151–163 (1990)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Yuste, S.B.: Quasi-pure-cubic oscillators studied using a Krylov–Bogoliubov method. J. Sound Vib. 158, 267–275 (1992)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Coppola, V.T.: Averaging of Strongly Nonlinear Oscillators Using Elliptic Functions. Ph.D. dissertation, Cornell University, Ithaca, August (1989)Google Scholar
  9. 9.
    Coppola, V.T., Rand, R.H.: Averaging using elliptic functions: approximation of limit cycles. Acta Mech. 81, 125–142 (1990)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Roy, R.V.: Averaging method for strongly non-linear oscillators with periodic excitations. Int. J. Non-Linear Mech. 29, 737–753 (1994)CrossRefMATHGoogle Scholar
  11. 11.
    Hsu, C.S.: On the application of elliptic functions in non-linear forced oscillations. Q. Appl. Math. 17, 393–407 (1960)Google Scholar
  12. 12.
    Clark, D.N.: Dictionary of Analysis, Calculus, and Differential Equations. CRC Press, Boca Raton (1999)CrossRefGoogle Scholar
  13. 13.
    Milne-Thomson, L.M.: Jacobian elliptic functions and theta functions. In: Abramowitz, M., Stegun, I.A. (eds.) Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, pp. 567–585. Dover, New York (1972)Google Scholar
  14. 14.
    Eisley, J.G.: Nonlinear vibration of beams and rectangular plates. Z. Angew. Math. Phys. ZAMP 15, 167–175 (1964)CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    Bronstein, I.N., Semendjajew, K.A., Musiol, G., Mühlig, H.: Taschenbuch der Mathematik, 8th edn. Harri Deutsch, Frankfurt am Main (2012)Google Scholar
  16. 16.
    Hayashi, C.: Subharmonic oscillations in nonlinear systems. J. Appl. Phys. 24, 521–529 (1953)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2015

Authors and Affiliations

  1. 1.Hamburg University of TechnologyHamburgGermany

Personalised recommendations